New Mexico, 2023Damaging Wind in New Mexico, July 24, 2023
July 24, 2023 · NWS ABQ · 1 event in 1 county or zone
During the evening of July 24th, a decaying thunderstorm produced a microburst wind gust that caused damage to a residential solar array just southwest of Moriarty.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $20,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
During the evening of July 24th, a decaying thunderstorm produced a microburst wind gust that caused damage to a residential solar array just southwest of Moriarty.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jul 24, 5:10 PM MST, 40 minutes earlier.
Area forecast discussion, Jul 24, 5:10 PM MST, 40 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
610 PM MDT Mon Jul 24 2023
...New AVIATION...
.SYNOPSIS...
Issued at 146 PM MDT Mon Jul 24 2023
...NEAR-RECORD OR RECORD-BREAKING HEAT CONTINUING THROUGH MID
WEEK...
Temperatures are heating up, a trend that will persist with the
hottest readings expected Tuesday and Wednesday. Many locations
across northern and central New Mexico will reach close to, or
even exceed daily record high temperatures each day. The
abnormally hot conditions will pose a high risk of heat exhaustion
and heat stroke, especially for those working or spending time
outdoors. It will be critical to stay hydrated, limit outdoor
activity during the heat of the afternoon hours, and check up on
neighbors and relatives to ensure they are staying adequately
cooled. Showers and thunderstorms will tend to be sparse, offering
minimal rainfall with only a slight increase in moisture by the
latter part of the week. The best chances for rain will stay over
the southwestern and northern mountains of the state.
&&
.SHORT TERM...
(This evening through Tuesday night)
Issued at 146 PM MDT Mon Jul 24 2023
Near record to record heat remains over northern and central NM
today through Wednesday. With a 600dm H5 dome of high pressure
centered near the CO San Juans and apparent abundance of mid-level
dry air on WV imagery over southwestern NM, afternoon storms have
had a difficult time developing over the high terrain thus far.
Still, isolated to scattered convection will favor the northern
mountains with small rain footprints as they will struggle to drift
out over the surrounding highlands. More erratic gusty winds than
rain will likely be the result of these cells this afternoon. Highs
reaching 100 to above in lower elevation areas of the Rio Grande
Valley and Four Corners area and low 100s to near 106F across the
eastern plains will be the main hazard of concern today. This
remains true Tuesday as the 600dm H5 high drifts southward over the
north-central mountains of NM. Afternoon convection will again
struggle to get going but will be slightly more robust than today's
round of storms. Storm cells will be slow-movers and will have the
potential to drop locally moderate rainfall. Meanwhile another
round of near-record to record heat envelopes nearly the entire
state. Another Heat Advisory will be issued for the same areas of
the Rio Grande Valley from Espanola through Santa Fe to
Albuquerque, Farmington, and the eastern plains along the Pecos
and Canadian River Valleys.
&&
.LONG TERM...
(Wednesday through Sunday)
Issued at 146 PM MDT Mon Jul 24 2023
Dome of high pressure remains centered over NM and outstretched
over adjacent states on Wednesday with mid tropospheric pressure
heights running between 597-599 decameters. This will keep any
robust subtropical moisture choked off from the state while we
continue to cook in near-record to record-breaking heat. More Heat
Advisories will likely be needed, but will hold off on any
issuance just yet. Thunderstorms will be fewer than climatological
expectations, but what cells do develop will remain concentrated
over the southwestern and Sangre de Cristo mountains.
The upper high will stretch and elongate on a west-east axis into
Thursday with a subtle weakening of only a decameter or so. Higher
PWATs greater than an inch would stay situated either side of NM
with only a faint ribbon of 0.8 to 1.0 inch values stretching
from the southwest to northeast corner of our forecast area late
Thursday, offering a slight uptick in storm coverage. Storms would
gain a bit more rainfall efficiency with this minor increase in
moisture, but many storms will still likely produce underwhelming
amounts.
The high stretches more broadly over the southern states into
Friday, but a centroid looks to remain situated over NM, keeping a
hindrance to deeper moisture intrusions. Any remnant moisture from
Thursday would get recycled with slow-moving storms yet again
favoring the southwestern and northern mountains. High temperatures
would run a degree or two cooler Friday afternoon. The high looks
to carry on more broadly over south central states into the
weekend, but even with an east southeasterly wind component aloft
over NM, no appreciable slugs of moisture or easterly waves have
yet been modeled to benefit the Land of Enchantment.
&&
.AVIATION...
(00Z TAFS)
Issued at 551 PM MDT Mon Jul 24 2023
Isolated showers and thunderstorms will continue north of I-40
through early evening before dissipating. Tuesday's round of
showers and thunderstorms will be very similar with regard to
coverage and intensity. Isolated showers and storms will be most
likely over the northern and west-central mountains. Most
convective activity Tuesday afternoon will be relatively weak with
strong and gusty winds the main impact to aviation.
&&
.FIRE WEATHER...
Issued at 146 PM MDT Mon Jul 24 2023
Near-record to record heat continues today through Wednesday as
the dome of high pressure remains over the region. Highs reaching
into the 100s will be common place for lower elevation locations.
High temperatures do trend cooler by Thursday into next weekend.
Prevailing winds will be light to breezy, mostly out of the south
through the eastern plains during the day. Afternoon storm
coverage will be quite paltry today, increasing slightly each day
through the work week. The main concern will be slow-storm motions
allowing for locally heavy rainfall to threaten flash flooding,
especially over recent burn scars.
&&
.PRELIMINARY POINT TEMPS/POPS...
Farmington...................... 64 101 64 100 / 10 5 10 10
Dulce........................... 51 97 54 95 / 20 5 10 30
Cuba............................ 60 96 60 93 / 20 20 20 30
Gallup.......................... 58 98 58 95 / 20 20 30 50
El Morro........................ 57 94 56 91 / 20 30 40 50
Grants.......................... 56 97 57 94 / 20 30 30 40
Quemado......................... 59 95 60 93 / 10 40 40 60
Magdalena....................... 66 96 66 93 / 5 20 20 30
Datil........................... 62 92 61 91 / 10 30 30 50
Reserve......................... 54 97 59 96 / 10 40 30 60
Glenwood........................ 62 101 64 99 / 10 20 20 50
Chama........................... 51 91 51 90 / 20 5 10 40
Los Alamos...................... 68 94 65 89 / 20 30 20 40
Pecos........................... 64 94 62 92 / 20 30 20 40
Cerro/Questa.................... 51 91 51 90 / 30 30 10 50
Red River....................... 49 84 46 81 / 30 40 20 50
Angel Fire...................... 41 85 40 84 / 30 40 20 50
Taos............................ 57 95 56 93 / 20 30 10 40
Mora............................ 57 92 56 88 / 20 40 20 50
Espanola........................ 64 101 59 98 / 20 20 20 30
Santa Fe........................ 67 96 65 94 / 20 30 20 30
Santa Fe Airport................ 64 99 64 98 / 20 20 20 20
Albuquerque Foothills........... 74 100 72 99 / 10 10 20 20
Albuquerque Heights............. 71 101 72 101 / 10 10 20 10
Albuquerque Valley.............. 65 102 64 103 / 10 10 20 10
Albuquerque West Mesa........... 72 101 72 101 / 10 10 20 10
Belen........................... 62 103 64 103 / 5 10 20 10
Bernalillo...................... 70 103 68 103 / 10 10 20 10
Bosque Farms.................... 61 103 61 102 / 10 10 20 10
Corrales........................ 71 103 70 102 / 10 10 20 10
Los Lunas....................... 62 103 62 102 / 10 10 20 10
Placitas........................ 71 101 69 100 / 10 10 20 20
Rio Rancho...................... 70 102 71 100 / 10 10 20 10
Socorro......................... 69 104 72 103 / 0 5 10 10
Sandia Park/Cedar Crest......... 67 93 65 93 / 10 10 20 20
Tijeras......................... 68 97 67 95 / 10 10 20 20
Edgewood........................ 63 98 64 96 / 20 10 20 20
Moriarty/Estancia............... 55 99 62 97 / 10 10 20 20
Clines Corners.................. 62 94 63 93 / 20 10 20 20
Mountainair..................... 64 96 65 95 / 10 10 20 20
Gran Quivira.................... 64 96 67 95 / 5 10 10 20
Carrizozo....................... 67 96 70 98 / 5 5 5 10
Ruidoso......................... 59 88 61 90 / 5 20 0 20
Capulin......................... 62 93 60 90 / 10 20 20 30
Raton........................... 60 97 59 94 / 20 20 20 30
Springer........................ 60 100 59 97 / 20 20 20 30
Las Vegas....................... 61 96 60 93 / 20 20 20 40
Clayton......................... 69 100 68 97 / 10 5 5 10
Roy............................. 64 99 63 95 / 20 10 10 20
Conchas......................... 71 106 69 101 / 20 5 10 10
Santa Rosa...................... 69 103 71 98 / 20 10 10 10
Tucumcari....................... 71 106 72 101 / 20 0 0 0
Clovis.......................... 70 102 70 101 / 5 0 0 0
Portales........................ 72 104 72 103 / 5 0 0 0
Fort Sumner..................... 70 105 73 102 / 10 0 0 0
Roswell......................... 74 107 73 106 / 0 0 0 0
Picacho......................... 67 100 69 99 / 0 5 0 10
Elk............................. 62 94 65 94 / 0 10 0 10
&&
.ABQ WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 8 PM MDT this evening for NMZ201-217-219-231-
232-234-237-238.
Heat Advisory from noon to 8 PM MDT Tuesday for NMZ201-207-
217>219-231-232-234-237-238.
&&
SHORT TERM...24
LONG TERM....52
AVIATION...33
In the hours before
Local storm report, Jul 24, 1:34 PM MST, 4 hours 16 minutes before
Preliminary Local Storm Report
National Weather Service Albuquerque NM
234 PM MDT Mon Jul 24 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1130 PM Tstm Wnd Dmg Capulin 36.74N 103.99W
07/23/2023 Union NM CO-OP Observer
Strong south wind blew through Capulin
breaking tree branches up to 6 inches in
diameter. Blew over a shed in town.
&&
44Special weather statement, Jul 24, 4:54 PM MST, 56 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
554 PM MDT Mon Jul 24 2023
NMZ204-211-250030-
Northwest Highlands-Jemez Mountains-
554 PM MDT Mon Jul 24 2023
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF SOUTHERN RIO ARRIBA
AND NORTH CENTRAL SANDOVAL COUNTIES THROUGH 630 PM MDT...
At 553 PM MDT, Doppler radar was tracking a strong thunderstorm near
Cuba, moving north at 10 mph.
HAZARD...Wind gusts of 50 to 55 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Cuba and La Jara.
This includes Highway 550 between Mile Markers 53 and 74.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If threatening weather approaches your area, take shelter in a sturdy
building.
&&
LAT...LON 3585 10683 3586 10705 3612 10710 3611 10676
TIME...MOT...LOC 2353Z 181DEG 10KT 3593 10694
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
44Thunderstorm Wind, Torrance
- When
- July 24, 5:50 PM MST to 6:00 PM MST
- Where
- Torrance County, 2.65 mi WSW of Moriarty
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Public
- Coordinates
- 34.980, -106.090
A thunderstorm downburst lifted a large solar panel unit and its concrete pillars out of the ground and tossed it several feet away. Many of the panels and the steel frame were damaged or destroyed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in New York, July 24, 20231 death · 2 injured · $186,000 · 87 kt wind · 23 events
- Tornado and Damaging Wind in Missouri, July 24, 20232 injured · $400,000 · EF2 · 2 events
- Rip Current in Florida, July 24, 20231 death · 1 event
- Wildfire in Washington, July 24 to 28, 2023$358,000 · 1 event
- Damaging Winds in Wyoming, July 24, 2023$250,000 · 54 kt wind · 2 events
- Flooding and Hail in Ohio, July 24, 2023$43,000 · 1.75 in hail · 29 events
- Damaging Wind in Arizona, July 24, 2023$125,000 · 61 kt wind · 1 event
- Flood and Hail in Pennsylvania, July 24 to 25, 2023$63,000 · 1 in hail · 7 events
- Flash Flooding and Hail in Kentucky, July 24, 2023$49,000 · 1.75 in hail · 10 events
- Flash Flood in New York, July 24, 2023$75,000 · 1 event
- Hail and Damaging Winds in Indiana, July 24, 2023$52,000 · 1.5 in hail · 7 events
- Hail and Damaging Winds in New York, July 24, 2023$45,000 · 1.25 in hail · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1103709.